Cancer Chemotherapy and Pharmacology

, Volume 29, Issue 4, pp 329–330

Interferon-related cortical blindness

  • Ofer Merimsky
  • Puiu Nisipeanu
  • Anat Loewenstein
  • Irith Reider-Groswasser
  • Samario Chaitchik
Short Communication Alpha-Interferon, Cortical Blindness

DOI: 10.1007/BF00685955

Cite this article as:
Merimsky, O., Nisipeanu, P., Loewenstein, A. et al. Cancer Chemother. Pharmacol. (1992) 29: 329. doi:10.1007/BF00685955

Summary

The term cortical blindness indicates loss of sight due to bilateral lesions in the occipital lobes. It is a rare but severe side effect produced by chemotherapeutic agents. Cortical blindness was diagnosed in a 75-year-old man who had been treated with alpha-interferon for metastatic renal-cell carcinoma. The absence of focal neurological signs and of abnormal findings as determined by two repeated computed tomography (CT) scans of the brain, which excluded structural damge to the occipital lobes, suggest that metabolic or toxic reactions may have caused the cortical blindness diagnosed in our patient. The temporal relationship between the treatment with alpha-interferon and the development of cortical blindness indicates that this substance may have been the causative agent for this phenomenon.

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Ofer Merimsky
    • 1
  • Puiu Nisipeanu
    • 2
  • Anat Loewenstein
    • 3
  • Irith Reider-Groswasser
    • 4
    • 5
  • Samario Chaitchik
    • 1
  1. 1.Department of OncologyTel-Aviv Medical CenterTel-AvivIsrael
  2. 2.Department of NeurologyTel-Aviv Medical CenterTel-AvivIsrael
  3. 3.Department of OphthalmologyTel-Aviv Medical CenterTel-AvivIsrael
  4. 4.Section of NeuroradiologyTel-Aviv Medical CenterTel-AvivIsrael
  5. 5.Faculty of MedicineTel-Aviv UniversityTel-AvivIsrael
  6. 6.Department of OncologyIchilov HospitalTel-AvivIsrael